Depression Community
Please Tell Me This Stops....(Sertraline/Zoloft)
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Please Tell Me This Stops....(Sertraline/Zoloft)

Hello Everyone,

I have suffered from depression since my early teens (I'm 27 now) but I only recently decided to give medication a try. The psychiatrist that I saw (who was incredibly unhelpful and I decided to quit seeing) prescribed sertraline/zoloft.  I took it for two months, saw absolutely no change in my mood and the side effects were not going away. I decided to just get off it entirely but I didn't get off cold turkey, I tapered off gradually. I took my last dose this past weekend and I feel like absolute crap.

-extreme dizziness
-nausea
-major chills
-soaking my sheets at night with sweat
-feeling shaky
-feeling like I'm going to burst into tears

Please tell me that this will go away sooner rather than later!  I just need to know I'm not alone.
7 Comments Post a Comment
Blank
Avatar_f_tn
You're not alone. I have been trying to get off Prestiq which is another anti-depressant, and side effects after weaning myself off of it under a drs care didnt work either- side effects were unbearable to I had to go back on. So my dr prescribed me a different medication, which was still in the same class as Prestiq, and now he's weaning me off that med slowly instead. My problem was, I was on the lowest dose of Prestiq (50mg), and it was a time release med so I couldnt break it to taper it anymore than that, so my dr put me on effexor, which is similar and can taper me more slowly off of that, which seems to be working because I'm not having anymore side effects or withdrawal symptoms- I'm so happy was really starting to think I'd have to be stuck on that med forever!
So to you I would say, find a new psychiatrist, one that you like, and tell him the problems you are having. He may do something similiar to what  my dr is doing- prescribe you another med to help you wean off of it. I know alot about all the meds (mostly cuz I've been on them all) and I hadnt heard of this solution before but I can vouch that its working for me.
Since you have suffered with depression for so long, I wouldnt give up on meds yet- it is extremely rare to be put on the right medication the first time around- you need to be patient with your dr (its not a science like regular medicine) and hang in there. I know it can be a pain in the *** and side effects suck, but in the long run, once you find what works it will be worth it rather than  be depressed all the time.
Good luck!
Blank
Avatar_m_tn
I really have no desire to try anything new again for a long time =/  This has been such a bad experience from start to finish.
Blank
Avatar_m_tn
I suffered severe depressions several times, and unfortunately now again. I see that the only way to make it better is to try different meds and find what works for you. I agree with starlight77. Take care.
Blank
1110049_tn?1409405744
Trying to find the anti-depressant that suits us is so difficult.  I have been on  many.  Some had bad side effects, and I just had to keep trying.

I think it is worse having depression than side effects.  So sorry you have experienced bad withdrawal.  I was on Setraline at one time and it suited me, and I stopped it cold turkey and had no withdrawals.  When I came off that my doctor put me on Effexor.  Now that is a terror to withdraw from.  I did that too cold turkey as I wanted to see how I would be without anti-depressants.

I lasted a year feeling fine, but depression came back, and I am on Effexor again.

What do you think you will do now?
Blank
Avatar_m_tn
I understand what you are going through and I feel for you.  That helpless feeling is one that stuck with me for decades, and it is miserable.

I don't know how to word this so it doesn't look like a lecture or it doesn't look like I am trying to minimize the situation.  That is not my intent at all, so please bear with me....

With medicine, absolutely there are side effects.  Some are far more tolerable than others.  With that being said, often the first medicine prescribed might not be the correct one.  (It ***** having to be a "guinea pig" for a while, and maybe that thought is part of the reluctance to try another med).

As well, some doctors/psychiatrists, therapists are not a very good match either.  These people are probably more than qualified to hold their positions, but they lack something.  Maybe they don't come across as compassionate, maybe they have a bad "bed side manner"... I don't know, but I do know what its like to have to change therapists!!!

I was seeing a therapist for a while who I was not sure about.  She began to validate some of my feelings, and that felt good.... but then she started saying all of the wrong things.  Instead of helping me understand, she was blaming me for how I felt.  (Not necessary, because I was blaming me too.)  It got worse from there.  

I switched therapists.  The switch made the difference.  I/we were addressing the problems that were causing my depression, and the blame was being placed where it needed.  I was validated for feeling like I did, for the first time ever, and I began to feel better in leaps and bounds.

In my opinion, I'd look for another therapist.  I'd start with my primary care physician and let him/her know what is going on.  He/she can give suitable options, and again... you may need to try a few things that work.  

For me, when I decided to get help for my depression, nothing was going to stop me from wanting to feel better.  If the first med didn't cut it, I was willing to try another.  If the first doctor didn't help, I was already seeking another option.  This is your health we are talking about... I'd go after help with all I had at this point because you do deserve to live a healthier life.  Help is there, you just need to keep looking for it.

Good Luck,
Blank
Avatar_m_tn
I'm actually already seeing a really great counselor. She is not a psychiatrist so she is not able to prescribe medication.

Frankly, I've found the side effects of taking sertraline and the withdrawal effects to be even worse than depression.
Blank
Avatar_f_tn
Happy to hear you had a success story with finding a good therapist. :) I was sure therapy was so not for me, after trying several therapists repeatedly, even tho ironically I wanted to BE a therapist...finally I found someone who is really helping me as well- its seems to amazing to me some of the things we have uncovered.

Only thing I really disagree with is, maybe go to primary dr for referrals to a psychiatrist but I dont think primary drs should prescribe psych meds- I think it needs to be a dr who specializes- just my opinion tho.
Blank
Post a Comment
To
Recent Activity
2020005_tn?1417986816
Blank
KTowne commented on Moma_Cher's status
40 mins ago
5685035_tn?1411490086
Blank
Heather8448 Merry Christmas to all Comment
4 hrs ago
406584_tn?1399591666
Blank
10356 commented on dominosarah's status
12 hrs ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
480448_tn?1403547723
Blank
nursegirl6572
PA
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Depression Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
480448_tn?1403547723
Blank
nursegirl6572
PA
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL